A 30-year-old woman with diabetes insipidus, and gum and skin infiltrates, had biopsy specimens demonstrating Langerhans cell histiocytosis. Outpatient therapy was instituted with a 7-day continuous IV infusion of 2-chlorodeoxyadenosine (2-CDA). A syringe with 2-CDA was fitted daily to the patient’s infusion pump, and the subcutaneous port was flushed with heparin. On day 9 (2 days after completing the 2-CDA therapy), the patient presented to the emergency department with severe pleuritic chest pains and dyspnea. Chest radiograph results were normal. The platelet count had fallen from 200 × 109 to 54 × 109 cells/L, which was attributed to the chemotherapy by her physicians (there had been no decrement in leukocyte count). She was admitted to the hospital and given parenteral narcotics. Two days later, a chest CT scan was performed to explore possible histiocytic lung involvement, and it revealed bilateral pulmonary emboli. Simultaneously, the patient’s right arm became very swollen and painful, and ultrasonography demonstrated subclavian-axillary venous thrombosis. The portacath was removed from that arm, and enoxaparin, 1 mg/kg twice daily, was administered. The platelet count dropped further to 19 × 109 cells/L within hours. The other arm also became swollen and painful, the chest pain and oxygenation worsened, and facial swelling and headache appeared. She was transferred to our hospital in the middle of the night to assist with the “prothrombotic storm.” All heparin exposures were then stopped, and therapy with the direct thrombin inhibitor argatroban was instituted. An enzyme-linked immunoassay (ELISA) the next day was strongly positive for heparin-platelet factor 4 (PF4) antibodies. Imaging showed bilateral subclavian-axillary thromboses, almost complete superior vena cava thrombosis, and multiple bilateral pulmonary emboli, including a large clot in the right main pulmonary artery (Fig 1
). Thrombolytic therapy was considered but was thought unwise in the presence of her pituitary-hypothalamic disease. Argatroban treatment was initiated, and there was rapid improvement in all symptoms, all signs, and platelet count. She was cautiously transitioned to warfarin therapy and did well on outpatient follow-up.